Pennsylvania, 2019

Winter Storm and Winter Weather in Pennsylvania, March 3 to 4, 2019

March 3 to 4, 2019 · NWS PHI · 12 events in 12 counties and zones

An offshore low pressure system brought a period of heavy precipitation to the mid-Atlantic. A mix of rain, sleet, and snow was observed, with snow confined mainly to interior areas and sleet and rain more abundant near the coast.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An offshore low pressure system brought a period of heavy precipitation to the mid-Atlantic. A mix of rain, sleet, and snow was observed, with snow confined mainly to interior areas and sleet and rain more abundant near the coast. Snowfall totals inland approached 10, with snowfall rates exceeding one inch per hour for several hours. A sharp gradient in snowfall with a steep drop in snow totals was observed just west of the Interstate 95 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 3, 9:39 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 3, 9:39 AM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
939 AM EST Sun Mar 3 2019

.SYNOPSIS...
A significant winter storm will impact the region this
afternoon through early Monday morning, then the storm quickly
moves away from our area during Monday as it strengthens. High
pressure will gradually build into the Mid-Atlantic region by
the middle of the week, then it shifts to our northeast during
Friday. Another storm system is forecast to arrive Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the updates this morning were to temperature trends with
most areas running a few degrees warm. At present think this
trend will have limited impacts on precipitation type later this
afternoon as dewpoints are mostly close to forecast so wet-
bulbing should cool things efficiently when the more intense
precipitation begins. Additionally cloud cover will continue to
increase this morning into the early afternoon which should keep
temps from shooting up too much.

Regarding the storm, morning guidance came in a little warmer
and brought the rain-snow-mix line a bit further north and west
this evening. This could cut down snow amounts in some areas
 particularly in New Jersey east of I-95 and south of about
I-195 where it is possible much of the precipitation could fall
as rain. However this is a very tight situation as small changes
in the sfc. low track (and precipitation intensity) will result
in the snow gradient shifting slightly one way or the other.
Consequently will hold off on making any changes to forecast
snow amounts until 12Z guidance has fully come in and been
sufficiently analyzed.

Otherwise precipitation timing looks on track, with precipitation
entering filling in from SW-NE early-mid afternoon. The initial
precipitation will likely be rain given modest intensities and
surface temperatures, however the switch to at least moderate snow
is expected across most of the area around and just after sunset.
The exception will likely be central-southern Delmarva and far
southern NJ which may remain rain through the event.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
The heaviest precipitation is expected to fall between about
5:00 PM and 9:00 PM. It should be mainly snow during that period
of time, except in Sussex County, Delaware where rain and sleet
are anticipated. The sleet should begin to expand northwestward
into parts of northeastern Maryland, central Delaware and
southern New Jersey during that time frame as somewhat warmer
air gets drawn into the system. The mix to sleet is forecast to
reach the Interstate 95 Corridor by midnight, with parts of
Talbot County and Caroline County in Maryland, Kent County in
Delaware, and southeastern New Jersey changing to all rain.

The surface low is expected to pass off the Virginia Capes
around 11:00 PM and the wind in our region should back from the
northeast to the north. The northwest progress of the milder
should come to a halt and reverse shortly after midnight. While
precipitation rates will be on the decrease, any sleet and rain
is expected to change back to light snow before ending late
tonight.

A mid level short wave trough located over Kansas and Oklahoma
early this morning will progress to the east. Its axis should
pass over our region in the 3:00 AM to 5:00 AM time frame,
bringing and end to the snow.

A swath of snowfall totals mainly in the 5 to 8 inch range is
anticipated for our counties in the Winter Storm Warning. A
tight snowfall gradient is expected across the advisory
counties. Little or no snow and sleet accumulation is forecast
for Talbot County and Caroline County in Maryland, Sussex County
in Delaware, and Cape May County in New Jersey.

Temperatures tonight should range from the middle 20s up north
to the middle 30s in the southern part of our region.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Summary...A very cold airmass in place for much of the week;
Storm system though arriving into the weekend should bring some
warming but may also result in a period of snow and/or a wintry
mix.

Synoptic Overview...A closed low centered around Hudson Bay
Canada will amplify eastward Monday through about Wednesday,
then it gradually lifts northeast Thursday into Friday with the
flow turning more zonal into Saturday. The highly amplified
pattern will deliver a rather cold airmass across the region,
with the coldest air mostly in the Wednesday and Thursday time
frame. As the flow turns more zonal, this will allow some
moderating of the airmass into the weekend. A Pacific storm will
eject out into the Plains either later in the week or the start
of the weekend, and this will position surface high pressure
more to our north and northeast. This may result in a cold air
damming setup as low pressure tracks from the southern Plains
toward the central Great Lakes (warm front moving toward our
region).

For Monday...A large upper-level trough amplifying eastward
will drive deepening surface low pressure into the Canadian
Maritimes by later Monday. Any lingering snow/rain will end
rapidly early. Low- level cold air advection will be underway
however the more significant cold air advection is yet to come.
A tightened pressure gradient between departing low pressure and
high pressure centered in the Central Plains will result in a
gusty northwesterly breeze. Cloud cover is expected to thin out
Monday as the storm departs in the morning and some drier air
quickly overspreads the area. Given the overall cyclonic flow
aloft though, at least some mid to high level cloudiness may
still linger through the day.

For Tuesday through Thursday...A strong upper-level trough
drives eastward, although this trough looks to start weakening
and lifting to our northeast later Wednesday night and Thursday.
Strong cold air advection occurs in the East especially with
passage of the trough axis around Tuesday night, driving very
cold (and drier) air across our region. A gusty west to
northwest wind especially on Wednesday will result in rather
cold wind chill values. Some guidance shows a few snow showers
or flurries possible Wednesday as the core of the cold air
passes through. The airmass may be to dry though below cloud
base level, therefore kept it dry for now. Did increase the
cloud cover some though on Wednesday during the day. A slow
airmass recovery should start Thursday as the upper-level trough
is departing and the flow is becoming more zonal. At the
surface, high pressure Thursday should be moving over our area.

For Friday and Saturday...The next chance for unsettled weather
looks to occur as low pressure tracks toward the central Great
Lakes region. Meanwhile, surface high pressure becoming
positioned to our north and northeast would favor a cold air
damming setup. A lingering cold airmass raises the concern for
another wintry event, but confidence in the details is rather
low and guidance has a wide spread. Overall though, the system
looks slower however with overrunning setups it can develop
northward faster sometimes compared to what the guidance shows.
Noting numerous short waves, both northern and southern stream,
across the country by the end of the week, so this will likely
be a period of low predictability for the next several days.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Generally VFR ceilings this morning. MVFR visibility
restrictions at KMIV and KACY until around 14Z. Precipitation
should arrive from the west and southwest during the afternoon.
It may begin as light rain before changing to moderate snow late
this afternoon. Conditions will deteriorate rapidly to IFR at
that time. Variable wind 6 knots or less becoming southeast to
east this afternoon.

Tonight...IFR in moderate to heavy snow in the evening. The
snow should change to sleet, then to rain at KACY and KMIV. Some
sleet may mix with the snow late this evening at KILG, KPHL and
KPNE. Snowfall accumulations should range from 5 to 8 inches at
KRDG, KABE, KTTN, KPNE, KPHL and KILG. Snow and sleet totals at
KMIV and KACY are expected to be 2 to 4 inches.

Precipitation rates will decrease after 04Z, with any sleet and
rain changing to light snow before ending. The light snow is
forecast to move off the coast by about 09Z with ceilings
possibly lifting to MVFR at that time. Northeast wind 5 to 10
knots becoming northwest 10 to 15 knots.

OUTLOOK...
Monday...MVFR early, then VFR. Northwest winds around 15 knots
with gusts up to 25 knots, diminishing to 5-10 knots at night.

Tuesday...VFR. West-northwest winds near 10 knots.

Wednesday...VFR. West-northwest winds 15-20 knots with gusts up
to 30 knots, diminishing to near 10 knots overnight.

Thursday...VFR. Westerly winds around 10 knots.

&&

.MARINE...
A northwest wind around 10 knots is forecast to veer toward the
east today. A northeast wind 10 to 15 knots this evening should
become north at 15 to 20 knots with gusts of 25 to 30 knots
late tonight. A Small Craft Advisory begins for our ocean waters
and for Delaware Bay at 1:00 AM Monday.

OUTLOOK...
Monday...Small Craft Advisory for the Atlantic coastal waters
through the first half of the night, and Delaware Bay into the
early evening. Northwesterly winds 15-20 knots with gusts up to
30 knots. Winds and seas gradually diminish during the night,
however how quickly this occurs is a little uncertain.

Tuesday...Small Craft Advisory conditions develop later at
night with wind gusts at or above 25 knots. Some light freezing
spray may develop.

Wednesday...Small Craft Advisory conditions expected. West-
northwest winds gist up to 30 knots. Cannot completely rule out
some low-end gale force gusts but looks to remain below. Light
freezing spray may develop. Winds may diminish below advisory
criteria late Wednesday night with seas also falling below 5
feet.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 3 PM this afternoon to 7 AM EST
     Monday for PAZ054-055-060>062-070-071-101>106.
NJ...Winter Storm Warning from 3 PM this afternoon to 7 AM EST
     Monday for NJZ001-007>010-012>020-027.
     Winter Weather Advisory from 3 PM this afternoon to 7 AM EST
     Monday for NJZ021-022-026.
DE...Winter Storm Warning from 3 PM this afternoon to 7 AM EST
     Monday for DEZ001.
     Winter Weather Advisory from 3 PM this afternoon to 7 AM EST
     Monday for DEZ002.
MD...Winter Storm Warning from 3 PM this afternoon to 7 AM EST
     Monday for MDZ008.
     Winter Weather Advisory from 3 PM this afternoon to 7 AM EST
     Monday for MDZ012-015.
MARINE...Small Craft Advisory from 1 AM Monday to 1 AM EST Tuesday for
     ANZ450>455.
     Small Craft Advisory from 1 AM to 7 PM EST Monday for ANZ430-
     431.

&&

Synopsis...Gorse
Near Term...Carr
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Hazardous weather outlook, Mar 3, 4:04 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 AM EST Sun Mar 3 2019

DEZ001-MDZ008-NJZ001-007>010-012>020-027-PAZ054-055-060>062-070-071-
101>106-040915-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
404 AM EST Sun Mar 3 2019

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM
EST MONDAY...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-MDZ012-015-NJZ021-022-026-040915-
Kent-Kent MD-Queen Annes-Cumberland-Atlantic-Coastal Ocean-
404 AM EST Sun Mar 3 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST MONDAY...

This Hazardous Weather Outlook is for central Delaware, northeast
Maryland and southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-004-MDZ019-020-NJZ023>025-040915-
Inland Sussex-Delaware Beaches-Talbot-Caroline-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-
404 AM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for southern Delaware, northeast
Maryland and southern New Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-040915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 AM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Western Chester

When
March 3, 2:00 PM EST to March 4, 2:00 AM EST
Where
Western Chester forecast zone
Reported by
Public
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

A report was received of 6.0 inches of snow in East Nantmeal Twp. A trained spotter in East Coventry Twp reported 5.2 inches of snow.

Winter Storm, Berks

When
March 3, 3:00 PM EST to March 4, 1:00 AM EST
Where
Berks forecast zone
Reported by
Trained Spotter
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

A trained spotter in Spring Twp reported 7.7 inches of snow. A report of 6.5 inches was received from Reading.

Winter Weather, Eastern Chester

When
March 3, 3:00 PM EST to March 4, 2:00 AM EST
Where
Eastern Chester forecast zone
Reported by
Trained Spotter
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

A trained spotter in Jennersville reported 2.2 inches of snow.

Winter Storm, Carbon

When
March 3, 4:00 PM EST to March 4, 1:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

A trained spotter in Lower Towamensing Twp reported 6.6 inches of snow.

Winter Weather, Delaware

When
March 3, 4:00 PM EST to 9:00 PM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

A trained spotter in Chadds Ford reported 2.9 inches of snow.

Winter Storm, Eastern Montgomery

When
March 3, 4:00 PM EST to March 4, 2:00 AM EST
Where
Eastern Montgomery forecast zone
Reported by
Public
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

A report was received from King of Prussia of 4.2 inches of snow. Nearby observations suggest some 5 inch totals in the western portion of the zone.

Winter Storm, Lehigh

When
March 3, 4:00 PM EST to March 4, 1:00 AM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

A trained spotter in Emmaus reported 8.0 inches of snow. Lehigh Valley International Airport reported 6.6 inches of snow.

Winter Storm, Monroe

When
March 3, 4:00 PM EST to March 4, 2:00 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

A trained spotter in East Stroudsburg reported 6.5 inches of snow.

Winter Storm, Northampton

When
March 3, 4:00 PM EST to March 4, 2:00 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

A trained spotter in Bushkill Twp reported 7.1 inches of snow.

Winter Storm, Upper Bucks

When
March 3, 4:00 PM EST to March 4, 3:00 AM EST
Where
Upper Bucks forecast zone
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

A trained spotter in Perkasie reported 7.0 inches of snow.

Winter Storm, Western Montgomery

When
March 3, 4:00 PM EST to March 4, 2:00 AM EST
Where
Western Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

A trained spotter in Gilbertsville reported 6.9 inches of snow.

Winter Storm, Lower Bucks

When
March 3, 5:00 PM EST to March 4, 3:00 AM EST
Where
Lower Bucks forecast zone
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

A trained spotter in Buckingham Twp reported 6.0 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802029, 801929, 802019, 801930, 802018, 802020, 802021, 802023, 802024, 802026, 802032, 802022.